Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 9, NWS Springfield, MO

March 27, 1998Dent County, Phelps County, Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 27, 1998, 3:38 PM CST for Dent County, Phelps County, Shannon County, Missouri. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 27, 1998, 3:38 PM CST (21:38 UTC)
Expired
Mar 27, 1998, 4:40 PM CST
In force
62 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dent County, MO, Phelps County, MO, Shannon County, MO

The radar

The St Louis radar (KLSX), 150 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 4:15 PM CSTThunderstorm WindSalem, MOThunderstorm winds downed several trees.
Mar 27, 4:15 PM CSTThunderstorm WindCountywide, MOThunderstorm winds downed trees, power lines, and signs all over the county. Two cars were shoved into the median along Interstate 44 near Rolla because of high winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 2:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS1 KSGF 272139 RRA
SVRSGF
MOC065-125-149-161-203-272240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CST FRI MAR 27 1998

* SEVERE THUNDERSTORM WARNING FOR
  DENT COUNTY - SOUTH CENTRAL MISSOURI
  MARIES COUNTY - CENTRAL MISSOURI
  OREGON COUNTY - SOUTH CENTRAL MISSOURI
  PHELPS COUNTY - EAST CENTRAL MISSOURI
  SHANNON COUNTY - SOUTH CENTRAL MISSOURI
 
* UNTIL 440 PM CST

* SOME AREAS AFFECTED
  VIENNA
  ROLLA
  SALEM
  ALTON 

* AT 337 PM SPRINGFIELD DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
  THE LINE EXTENDED FROM BRINKTOWN...15 MILES WEST OF VIENNA
  TO FORT LEONARD WOOD TO HOUSTON AND WAS MOVING EAST AT 40 MPH.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
OCCASIONALLY PRODUCE TORNADOES.
 
THIS WARNING EXTENDS THE SEVERE THUNDERSTORM WARNING FOR PHELPS
COUNTY. 

IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

&
JOHNSON/RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:15 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 27, 2:15 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CST FRI MAR 27 1998

LATEST SFC ANALYSIS SHOWS LOW CENTERED ACROSS NORTHWEST OKLAHOMA WITH
A FRONTAL BOUNDARY STRETCHING SOUTHWARD INTO THE HEART OF TEXAS.
MAIN FOCUS TDA HAS BEEN WITH THE PRESSURE GRADIENT AND THE RESULTANT
WIND ACROSS THE CWA.  SHRA/TSRA HAVE DEVELOPED AHEAD OF THE FRONT AND
PUSHED INTO WESTERN MISSOURI DURING THE PAST COUPLE OF HOURS.

WV IMAGERY SHOWS UPR LVL LOW LOCATED ACROSS THE PANHANDLE OF
OKLAHOMA.  HAVE GONE WITH THE ETA SOLUTION TONIGHT ALTHOUGH MODELS
LOOK REASONABLY CLOSE IN THEIR DEPICTION.  REGIONAL RADAR LOOP SHOWS
BACK EDGE OF PCPN IN E OKLAHOMA AND PCPN AREA PUSHING NORTHEAST AT
ABOUT 40 MPH.  SGF RADAR SHOWS LINE BEGINNING TO DEVELOP ACROSS SW MO.

MAIN FOCUS WILL BE WITH TSRA THIS EVENING AND TEMPS THRU REMAINDER OF
PD.  WITH SPEED OF SYSTEM WILL SEE RAPID CLEARING TAKING PLACE
TONIGHT FROM WEST TO EAST.  W TIER GROUPS SHOULD BE ENDING PCPN
AROUND ZONE ISSUANCE TIME AND MAY WANT TO THROW IN A 30 POP WITH UPR
LVL WAVE PUSHING THRU THIS EVENING.  OTHER GROUPS WILL NEED A POP FOR
THIS EVENING BUT SHOULD SEE CLEARING OVERNIGHT.

NEXT LOW BEGINS TO DEVELOP ACROSS THE W AND SHOULD SEE HEIGHT RISES
AGAIN ON SATURDAY AFTER LOW QUICKLY LIFTS TO THE NE.  TEMPS WILL
ACTUALLY BE WARMER ON SATURDAY BEHIND THIS SYSTEM WITH PLENTY OF
SUNSHINE EXPECTED AND GOOD HEIGHT RISES.

WENT WITH A COMBO OF FAN/FWC TONIGHT...HOWEVER BELIEVE THE FAN
NUMBERS TOO COOL ON SATURDAY WITH HIGHS AND WENT WITH THE FWC.

LATEST MESOSCALE DISCUSSION INDICATES PSBL WW UPCOMING.

DESPITE RECENT HEAVY RAINS...BELIVE SYSTEM WILL GO THROUGH TO QUICKLY
FOR FFA.

RECOMMENDATIONS FOR TONIGHT (PRELIMINARY GUIDANCE FOR COORDINATION)

SGF...CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS
THIS EVENING.  CLEARING OVERNIGHT WITH A LOW AROUND 50.  SOUTH TO
SOUTHWEST WIND 10 TO 20 MPH.

JLN...CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORM
EARLY...THEN CLEARING WITH A LOW IN THE LOW 50S.  SOUTH TO SOUTHWEST
WIND 10 TO 20 MPH.

UNO...CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY THIS EVENING.
CLEARING AFTER MIDNIGHT WITH A LOW IN THE MID 50S.  SOUTH WIND 10 TO
20 MPH.  CHANCE OF PRECIPITATION 70 PERCENT.

VIH/AIZ...CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY THIS EVENING.
CLEARING AFTER MIDNIGHT WITH A LOW IN THE LOW 50S.  SOUTH WIND 10 TO
20 MPH.  CHANCE OF PRECIPITATION 70 PERCENT.

CCF
SGF BC 051/078 057/074 055 055--
JLN BC 053/080 058/076 056 054--

LINDENBERG

In the hours before

Special weather statement, Mar 27, 1:00 PM CST, 2 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST FRI MAR 27 1998

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS
BOURBON         CHEROKEE      CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...HIGH WIND WARNING FOR EXTREME SOUTHEAST KANSAS/SOUTHWEST MISSOURI...
...WIND ADVISORY FOR REMAINDER OF SOUTHWEST...SOUTH CENTRAL AND
CENTRAL MISSOURI...

A STRONG AREA OF LOW PRESSURE WAS LOCATED ACROSS WESTERN KANSAS AND
WESTERN OKLAHOMA EARLY THIS AFTERNOON.  STRONG SOUTHERLY WINDS WERE
OCCURRING OUT AHEAD OF THE LOW ACROSS SOUTHEAST KANSAS AND WESTERN
MISSOURI.  WIND SPEEDS FROM 30 TO 50 MPH HAVE BEEN REPORTED ACROSS
SOUTHWEST MISSOURI EARLIER TODAY CAUSING SOME DOWNED POWER LINES AND
KNOCKING OVER SMALL TREES.

SHOWERS AND A FEW THUNDERSTORMS WERE DEVELOPING ALONG AND AHEAD OF A
COLD FRONT WHICH STRETCHED ACROSS WESTERN OKLAHOMA INTO CENTRAL
TEXAS.  THIS AREA OF PRECIPITATION WAS PUSHING NORTHEAST AND WILL
AFFECT SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY THIS
AFTERNOON...AND SPREAD EAST INTO SOUTH CENTRAL AND CENTRAL MISSOURI
BY THE LATE AFTERNOON.

THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS MAY BECOME SEVERE
AS STRONG DOWNDRAFTS MAY DEVELOP AND ENHANCE THE ALREADY STRONG WIND
SPEEDS.  THE MAIN SEVERE WEATHER THREAT WILL BE WITH DAMAGING WINDS
THIS AFTERNO0N.

SPOTTERS MAY BE NEEDED FOR ACTIVATION ACROSS THE ENTIRE AREA THIS
AFTERNOON...AND INTO CENTRAL AND SOUTH CENTRAL MISSOURI THIS EVENING.

LINDENBERG
Special weather statement, Mar 27, 2:00 PM CST, 1 hour 38 minutes before
MOZ055>058-068>071-079>083-090>092-095>098-103>106-280145-

SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CST FRI MAR 27 1998

...A TORNADO WATCH HAS BEEN ISSUED FOR A PORTION OF
SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI UNTIL 7 PM...

THE TORNADO WATCH IS VALID UNTIL 7 PM FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BENTON            CAMDEN            CHRISTIAN         DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            LACLEDE           MARIES            MILLER
MORGAN            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           STONE
TANEY             TEXAS             WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           SPRINGFIELD       BRANSON
CAMDENTON         WEST PLAINS       FORT LEONARD WOOD BOLIVAR
SALEM             MARSHFIELD        OZARK

A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED ACROSS
SOUTHWEST MISSOURI.  WHILE THE MAIN THREAT FOR SEVERE WEATHER WITH
THIS LINE OF THUNDERSTORMS WILL BE STRAIGHT LINE WIND DAMAGE...LARGE
SHEAR IS EXPECTED TO DEVELOP AS AN UPPER LEVEL WAVE MOVES INTO THE
AREA THIS AFTERNOON AND EVENING.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.  PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

LINDENBERG
Special weather statement, Mar 27, 2:00 PM CST, 1 hour 38 minutes before
MOZ055>058-068>071-079>083-090>092-095>098-103>106-280145-

SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CST FRI MAR 27 1998

...A TORNADO WATCH HAS BEEN ISSUED FOR A PORTION OF
SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI UNTIL 7 PM...

THE TORNADO WATCH IS VALID UNTIL 7 PM FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BENTON            CAMDEN            CHRISTIAN         DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            LACLEDE           MARIES            MILLER
MORGAN            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           STONE
TANEY             TEXAS             WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           SPRINGFIELD       BRANSON
CAMDENTON         WEST PLAINS       FORT LEONARD WOOD BOLIVAR
SALEM             MARSHFIELD        OZARK

A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED ACROSS
SOUTHWEST MISSOURI.  WHILE THE MAIN THREAT FOR SEVERE WEATHER WITH
THIS LINE OF THUNDERSTORMS WILL BE STRAIGHT LINE WIND DAMAGE...LARGE
SHEAR IS EXPECTED TO DEVELOP AS AN UPPER LEVEL WAVE MOVES INTO THE
AREA THIS AFTERNOON AND EVENING.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.  PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

LINDENBERG
Local storm report, Mar 27, 3:36 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
336 PM CST FRI MAR 27 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 PM    SPRINGFIELD               MO   68 MPH TSTM GUST
03/27/98   GREENE

0203 PM    WALNUT GROVE              MO   WIND DAMAGE
03/27/98   GREENE                         TREE LIMBS DOWN

0212 PM    SPOKANE                   MO   WIND DAMAGE
03/27/98   CHRISTIAN                      POWER LINES DOWN

0219 PM    HOLLISTER                 MO   70 MPH TSTM GUST
03/27/98   TANEY

0222 PM    BRANSON                   MO   60 MPH TSTM GUST
03/27/98   TANEY

0225 PM                              MO   WIND DAMAGE
03/27/98   TANEY                          LARGE LIMBS DOWN AND
                                          INTERSECTION OF HIGHWAY 76
                                          AND K

0230 PM                              MO   WIND DAMAGE
03/27/98   TANEY                          K-DOCK RAMP BLOW OVER AT
                                          CEDAR CREEK AND MM HIGHWAY

0234 PM                              MO   64 MPH TSTM GUST
03/27/98   DALLAS                         64 MPH WINDS AT HIGHWAY 73
                                          AND 64

0240 PM    FORDLAND                  MO   72 MPH TSTM GUST
03/27/98   WEBSTER                        72 MPH WIND AND NICKEL
                                          HAIL 6 MILES SE OF
                                          FORDLAND

0240 PM    ASH GROVE                 MO   WIND DAMAGE
03/27/98   GREENE                         LARGE TREES DOWN IN ASH
                                          GROVE AND REPUBLIC

0250 PM                              MO   60 MPH TSTM GUST
03/27/98   LACLEDE                        60 MPH WIND REPORTED AT
                                          HIGHWAY AA AND 64.

0257 PM                              MO   WIND DAMAGE
03/27/98   TANEY                          BOATER IS MISSING AT BIG
                                          CEDAR

0259 PM                              MO   WIND DAMAGE
03/27/98   OZARK                          LARGE TREES OVER ROAD AT
                                          HIGHWAY D AND 55

0310 PM    AVA                       MO   WIND DAMAGE
03/27/98   DOUGLAS                        LARGE TREES DOWN IN AVA

0314 PM    LEBANON                   MO   WIND DAMAGE
03/27/98   LACLEDE                        TREES DOWN

0314 PM    BENNETT SPGS              MO   60 MPH TSTM GUST
03/27/98   LACLEDE                        ESTIMATED WIND SPEED IN
                                          BENNETT SPRINGS AND
                                          PHILLIPSBURG
LINDENBERG
Local storm report, Mar 27, 3:36 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
336 PM CST FRI MAR 27 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 PM    SPRINGFIELD               MO   68 MPH TSTM GUST
03/27/98   GREENE

0203 PM    WALNUT GROVE              MO   WIND DAMAGE
03/27/98   GREENE                         TREE LIMBS DOWN

0212 PM    SPOKANE                   MO   WIND DAMAGE
03/27/98   CHRISTIAN                      POWER LINES DOWN

0219 PM    HOLLISTER                 MO   70 MPH TSTM GUST
03/27/98   TANEY

0222 PM    BRANSON                   MO   60 MPH TSTM GUST
03/27/98   TANEY

0225 PM                              MO   WIND DAMAGE
03/27/98   TANEY                          LARGE LIMBS DOWN AND
                                          INTERSECTION OF HIGHWAY 76
                                          AND K

0230 PM                              MO   WIND DAMAGE
03/27/98   TANEY                          K-DOCK RAMP BLOW OVER AT
                                          CEDAR CREEK AND MM HIGHWAY

0234 PM                              MO   64 MPH TSTM GUST
03/27/98   DALLAS                         64 MPH WINDS AT HIGHWAY 73
                                          AND 64

0240 PM    FORDLAND                  MO   72 MPH TSTM GUST
03/27/98   WEBSTER                        72 MPH WIND AND NICKEL
                                          HAIL 6 MILES SE OF
                                          FORDLAND

0240 PM    ASH GROVE                 MO   WIND DAMAGE
03/27/98   GREENE                         LARGE TREES DOWN IN ASH
                                          GROVE AND REPUBLIC

0250 PM                              MO   60 MPH TSTM GUST
03/27/98   LACLEDE                        60 MPH WIND REPORTED AT
                                          HIGHWAY AA AND 64.

0257 PM                              MO   WIND DAMAGE
03/27/98   TANEY                          BOATER IS MISSING AT BIG
                                          CEDAR

0259 PM                              MO   WIND DAMAGE
03/27/98   OZARK                          LARGE TREES OVER ROAD AT
                                          HIGHWAY D AND 55

0310 PM    AVA                       MO   WIND DAMAGE
03/27/98   DOUGLAS                        LARGE TREES DOWN IN AVA

0314 PM    LEBANON                   MO   WIND DAMAGE
03/27/98   LACLEDE                        TREES DOWN

0314 PM    BENNETT SPGS              MO   60 MPH TSTM GUST
03/27/98   LACLEDE                        ESTIMATED WIND SPEED IN
                                          BENNETT SPRINGS AND
                                          PHILLIPSBURG
LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 1:46 PM CSTSevere Thunderstorm WarningSGFGreene, Polk44 min
Mar 27, 1:46 PM CSTSevere Thunderstorm WarningSGFChristian44 min
Mar 27, 2:14 PM CSTSevere Thunderstorm WarningSGFDallas, Webster46 min
Mar 27, 2:14 PM CSTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney46 min
Mar 27, 2:40 PM CSTSevere Thunderstorm WarningSGFLaclede, Wright50 min
Mar 27, 2:58 PM CSTSevere Thunderstorm WarningSGFDouglas, Ozark32 min
Mar 27, 3:02 PM CSTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas63 min
Mar 27, 3:02 PM CSTSevere Thunderstorm WarningSGFHowell63 min
Mar 27, 3:38 PM CSTSevere Thunderstorm WarningSGFOregon62 min
Mar 27, 3:38 PM CSTSevere Thunderstorm WarningSGFMaries62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.